Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Soft, round bump located in the center of lip. Had lip surgery. Taking medrol packs and applying a steroid. Could I ask a doctor?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I have had a soft, round bump that is located at the direct center of my top lip. This bump first came as a reaction to chapstick use in January. Almost fully went away a few days later, but still felt soft fluid somewhat inside my lip. Bump came up again in May after chapstick use. Has not gone down since then. Had lip surgery in August because doctors thought it was a mucocele, but she did not find anything irregular. Being tested for HSV this week. Any other ideas? Been on two medrol packs which temporarily decreased the size of the bump, but became inflamed again shortly after I finished the steroids. Ice doesnt seem to help take down inflammation. Been given a topical steroid to apply to my lip at night and that doesnt seem to work either. Seems like a medical mystery. Would appreciate any help.
Posted Mon, 11 Nov 2013 in Skin Hair and Nails
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
A few possibilities; more tests

Detailed Answer:
Hello ma'am and welcome.

I have gone through your query with diligence and also looked at the attached image of your lip. The first thought that would come to mind is an allergic reaction or an insect bite.

As mentioned by you, you did experience the same after the use of chapstick, and so it should be quite clear to initiate the use of both antihistamines and anti-inflammatory medication. I see that steroids have been initiated to reduce the inflammation, but I have not seen anti-histamines being mentioned anywhere in your query. Please request your doctor for the same.

Let me also list all the possible causes for a swollen lip, so you could relate to them, or rule them out to consider others. They are:
-Allergic reactions
-Insect bites
-Herpes simplex virus
-Bacterial infections (will have other symptoms like fever, increased temperature locally, local redness, pus discharge from the region, pain, etc.)
-Erythema Multiforme
-Side effects to medication used
-Vitamin B12 deficiency

I would advise an ultrasound of the region, blood investigation ro check on vitamin B12 levels, herpes status check, check on eosinophil levels, and a systemic examination for now. Do the following and then we shall look into other causes.

I hope this helps to reach the diagnosis. Please feel free to update me on any other tests conducted or any general updates altogether. I am here to help always.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor